Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 10, NWS Jackson, KY

January 21, 20126 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 21, 2012, 2:18 AM EST for 6 counties in Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 21, 2012, 2:18 AM EST (07:18 UTC)
Expired
Jan 21, 2012, 2:45 AM EST
In force
27 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Leslie County, KY, Owsley County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS53 KJKL 210718
SVRJKL
KYC051-109-125-131-189-203-210745-
/O.NEW.KJKL.SV.W.0010.120121T0718Z-120121T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
218 AM EST SAT JAN 21 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  NORTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  EXTREME WEST CENTRAL LESLIE COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 245 AM EST

* AT 215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WOOD CREEK LAKE...OR 8
  MILES NORTHWEST OF LONDON...AND MOVING EAST AT 55 MPH. PENNY SIZE
  HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENMOUNT...ATLANTA...MCWHORTER AND PEOPLES AROUND 225 AM EST.
  ROYRADER...MOORES CREEK...GREEN HILL AND BENGE AROUND 230 AM EST.
  SHEPHERDTOWN...DATHA...EGYPT AND WELCHBURG AROUND 235 AM EST.
  SEXTONS CREEK...CHESTNUTBURG AND MALCOMB AROUND 240 AM EST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB AND ALGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3747 8361 3717 8353 3710 8423 3727 8430
TIME...MOT...LOC 0718Z 252DEG 46KT 3722 8414
WIND...HAIL 60MPH 0.75IN

$$

GREIF
2 follow-up statements
559 
WWUS53 KJKL 210729
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
229 AM EST SAT JAN 21 2012

KYC203-210739-
/O.CAN.KJKL.SV.W.0010.000000T0000Z-120121T0745Z/
ROCKCASTLE KY-
229 AM EST SAT JAN 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCKCASTLE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3714 8408 3736 8396 3747 8361 3717 8353
TIME...MOT...LOC 0729Z 252DEG 46KT 3726 8397

$$

KYC051-109-125-131-189-210745-
/O.CON.KJKL.SV.W.0010.000000T0000Z-120121T0745Z/
JACKSON KY-LESLIE KY-OWSLEY KY-CLAY KY-LAUREL KY-
229 AM EST SAT JAN 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LAUREL...NORTHERN CLAY...OWSLEY...EXTREME WEST CENTRAL LESLIE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 245 AM EST...

AT 228 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR MOORES CREEK...OR 10 MILES
NORTHEAST OF LONDON...MOVING EAST AT 55 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHEPHERDTOWN...MALCOMB...EGYPT AND WELCHBURG AROUND 235 AM EST.
  SEXTONS CREEK...CHESTNUTBURG...SOURWOOD AND HIGH KNOB AROUND 240 AM
  EST.
  THOMAS...FELTY...TRIXIE AND TAFF AROUND 245 AM EST.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH
KNOB AND ALGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3714 8408 3736 8396 3747 8361 3717 8353
TIME...MOT...LOC 0729Z 252DEG 46KT 3726 8397
WIND...HAIL 60MPH 0.75IN

$$
281 
WWUS53 KJKL 210744
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EST SAT JAN 21 2012

KYC051-109-125-131-189-210754-
/O.EXP.KJKL.SV.W.0010.000000T0000Z-120121T0745Z/
JACKSON KY-LESLIE KY-OWSLEY KY-CLAY KY-LAUREL KY-
244 AM EST SAT JAN 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL...NORTHERN
CLAY...OWSLEY...EXTREME WEST CENTRAL LESLIE AND SOUTHEASTERN JACKSON
COUNTIES WILL EXPIRE AT 245 AM EST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM.

LAT...LON 3714 8408 3736 8396 3747 8361 3717 8353
TIME...MOT...LOC 0744Z 252DEG 46KT 3732 8374

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 1:10 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 21, 1:10 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
110 AM EST SAT JAN 21 2012

.SHORT TERM.../THE REST OF TONIGHT/

02Z SFC ANALYSIS SHOWS A FRONT AND ITS VERY TIGHT BAROCLINIC ZONE
LAYING SOUTHWEST THROUGH NORTHEAST ACROSS KENTUCKY...ATTM. THE
COLDER AIR IS HOLDING STEADY OVER THE NORTHWEST HALF OF THE STATE
WHILE WARM AIR REMAINS OVER SOUTH CENTRAL AND EASTERN KENTUCKY.
TEMPERATURES ACROSS THE AREA RANGE FROM RIGHT AT FREEZING IN FAR
NORTHERN FLEMING COUNTY TO THE NORTHWEST...WHILE LOWER 50S ARE
REPORTED IN THE CUMBERLAND VALLEY WEST OF INTERSTATE 75 AND NEARER TO
THE TENNESSEE BORDER. FOR THE MOST PART...MID AND UPPER 30S COVER
THE AREA NORTH OF A LINE FROM IRVINE THROUGH JACKSON AND EAST TO
PIKEVILLE. MEANWHILE TO THE SOUTH OF THIS LINE...40S ARE FOUND.
PATCHES OF MAINLY LIGHT RAIN HAS BEEN CROSSING THE AREA THROUGH THE
EVENING BUT LEAVING BEHIND LITTLE IN THE WAY OF ACTUAL QPF. THESE
HAVE SERVED TO HELP MOISTEN THE INITIALLY DRY AIR MASS IN PLACE AND
YIELDED SOME TEMPORARY WET BULBING. DEWPOINTS THROUGH THE AREA NOW
RANGE FROM THE MID 20S IN THE NORTHWEST PORTIONS OF THE AREA TO
NEAR 50 IN THE SOUTHEAST.

THE TEMPERATURES AND DEWPOINTS ARE EXPECTED TO REMAIN STEADY OR
INCREASE IN ALL PLACES THROUGH THE NIGHT AS A SFC WAVE FROM THE
SOUTHERN PLAINS RIDES NORTHEAST ALONG THE FRONT AND THROUGH EAST
KENTUCKY LATE TONIGHT/EARLY SATURDAY MORNING. AS THIS DOES SO...
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO BLOSSOM OVER THE
AREA FED BY UPPER LEVEL DIVERGENCE FROM A PASSING 300 MB JET STREAK
AND A HEALTHY LOW LEVEL JET BRINGING WITH IT GULF MOISTURE. ALTHOUGH
INSTABILITY IS LIMITED...THE WIND PROFILE LOOKS SUPPORTIVE OF STRONG
THUNDERSTORMS...ESPECIALLY IN THE FAR SOUTH. HAVE HIGHLIGHTED THIS
CONCERN AND THE MAIN THREAT OF DAMAGING WINDS IN THE HWO.

THE OTHER CONCERN IS THE POTENTIAL FOR ICING IN OUR FAR NORTHWEST
ZONES...REALLY JUST THE NORTHWEST PORTION OF THESE ZONES...TONIGHT
AND EARLY SATURDAY MORNING. THE DEVELOPING STORM SYSTEM WILL PUSH
WARM AIR OVER THE COLD STILL IN PLACE TO THE NORTHWEST RESULTING IN A
STRONG POTENTIAL FOR FREEZING RAIN TO OUR NORTHWEST. THE PRIMARY
TIMING FOR THIS WILL BE LATE TONIGHT AND EARLY SATURDAY MORNING WHEN
THE WINDS SWITCH TO THE NORTHWEST AND TRY TO BRING IN THE COLD AIR AT
THE SURFACE. ALSO...THOUGH...A NAGGING CONCERN IS THE POCKETS OF SUB
FREEZING AIR THAT MAY REMAIN OVER NORTHWEST PORTIONS OF THE CWA
THIS EVENING. EITHER WAY...THE ROAD TEMPERATURES APPEAR TO BE WELL
ABOVE FREEZING IN AND AROUND THE AREA OF CONCERN AND THE WARM LAYER
IS SO WARM THAT THE RAIN WILL LIKELY DRAG THAT WARMTH TO THE SFC
MITIGATING ANY LINGERING COLD POCKETS OR BOUNDARY LAYER LATE NIGHT
CAA FURTHER LIMITING THE FREEZING RAIN POTENTIAL...BUT IT WILL BE
CLOSE.

ACCORDINGLY...HAVE CONTINUED TO GO WITH AN SPS FOR THIS NEAR MISS.
HAVE HIGHLIGHTED THE LATE NIGHT INTO EARLY SATURDAY MORNING CONCERN
AND ALSO MENTIONED METAL RAILINGS AND ELEVATED SURFACES AS A PLACE OF
POTENTIAL...IF VERY LIMITED...IMPACT. REGARDLESS...THIS WILL BE A
SITUATION THAT REQUIRES CAREFUL MONITORING OF THE RADAR AND SFC
TEMPERATURES THROUGHOUT THE NIGHT. UPDATES TO THE GRIDS AND TEXT
PRODUCTS HAVE BEEN ISSUED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SATURDAY NIGHT/

TIGHT BAROCLINIC ZONE REMAINS ACROSS EASTERN KENTUCKY...WITH LOWER
50S IN PORTIONS OF THE CUMBERLAND VALLEY...AND AROUND 30 IN EXTREME
NORTHERN FLEMING COUNTY. A STATIONARY FRONT IS ALIGNED FROM CENTRAL
TENNESSEE DOWN THROUGH THE ARKLATEX REGION...WHERE A SURFACE LOW
PRESSURE RESIDES. THE MODELS ARE IN GOOD AGREEMENT WITH BRINGING THIS
LOW PRESSURE UP THE TENNESSEE VALLEY AND THROUGH THE SOUTHERN
APPALACHIANS BY SATURDAY MORNING. A STRENGTHENING LOW LEVEL JET WILL
SLING PLENTY OF MOISTURE INTO THE AREA LATER TONIGHT INTO EARLY
TOMORROW MORNING. THIS WILL BRING WIDESPREAD RAINFALL TO THE
AREA...WITH A SLIGHT POTENTIAL FOR THUNDERSTORMS AS SOME ELEVATED
INSTABILITY WORKS THROUGH THE AREA IN THE 06 TO 15Z TIME FRAME. THE
WINDS WILL BE STRONG JUST OFF OF THE SURFACE...SO THERE IS A SMALL
POTENTIAL OF SOME LOCALLY GUSTY WINDS WITHIN ANY THUNDERSTORMS THAT
FORM...ESPECIALLY IN THE CUMBERLAND VALLEY. WILL HIGHLIGHT THIS IN
THE HWO.

THE OTHER CONCERN IS HOW FAST IT WARMS NORTH OF I-64. FGX IS STILL
HOLDING AT AROUND 28 DEGREES. VERY WARM AIR WILL BE ADVECTING IN
BETWEEN 850 AND 925 MB DURING THE MAIN PRECIPITATION EVENT...SO THIS
SHOULD BE MORE THAN SUFFICIENT TO KEEP GROUND TEMPERATURES WARM
ENOUGH TO SUPPORT JUST PLAIN RAIN. THE ONLY FLY IN THE OINTMENT IS
ANY LIGHT PRECIPITATION SNEAKING IN BETWEEN 00Z AND 06Z. LOOKING AT
SOME OF THE ROAD SENSORS AVAILABLE REVEALS GROUND TEMPERATURES ARE
ACTUALLY IN THE MID TO UPPER 30S...LENDING MORE CONFIDENCE THAT ANY
GLAZING POTENTIAL AT ONSET WILL BE FAIRLY ISOLATED AND MAINLY
RESTRICTED TO NORTHWESTERN FLEMING COUNTY. STILL...WILL ISSUE AN SPS
TO HIGHLIGHT THIS CONCERN GENERALLY NORTH OF THE I-64 THROUGH THIS
EVENING.

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL TRANSITION INTO LIGHT
RAIN AND GRADUALLY END FROM NORTHWEST TO SOUTHEAST SATURDAY
MORNING...WITH SHORT WAVE RIDGING BUILDING IN...KEEPING SATURDAY
NIGHT CLOUDY...BUT DRY.

FOR TEMPERATURES...HAVE USED MORE OF AN ADJUSTED RAW MODEL
TEMPERATURE TRACE OVER THE NEXT 36 HOURS...MAINLY TO ACCOUNT FOR
LIKELY RISING TEMPERATURES THROUGH THE NIGHT...AND THEN A DRASTIC COOL
DOWN FROM NORTHWEST TO SOUTHEAST ON SATURDAY AS WINDS VEER TO THE
NORTHWEST AND NORTH AS THE LOW PRESSURE SYSTEM PULLS AWAY.

.LONG TERM.../SUNDAY THROUGH FRIDAY/

SOMEWHAT BETTER AGREEMENT IN EXTENDED MODEL RUNS TODAY...
PARTICULARLY EARLY ON. DIFFERENCES STILL SHOW UP IN TIMING AND
STRENGTH OF MORE MINOR IMPULSES IN CORE WESTERLY FLOW AND RESULT IN
A LOWER CONFIDENCE FOR THE LATTER HALF OF THE EXTENDED. OUR TYPICAL
BLEND OF MODEL CONSENSUS AND OFFICIAL FORECAST SHOULD RESULT IN A
FAIRLY REASONABLE SOLUTION.

SHORT WAVE RIDGING OVER THE TN AND OH VALLEY REGION GIVES WAY TO A
DEEP TROUGH MOVING OUT OF THE ROCKIES AND INTO THE OHIO VALLEY EARLY
IN THE PERIOD. PREVIOUS FORECASTS HAVE HAD A DECENT HANDLE ON THIS
FIRST SYSTEM OVER THE LAST COUPLE OF DAYS. AS A RESULT INCREASED
POPS FOR SUNDAY NIGHT INTO MONDAY WITH HIGHER CONFIDENCE IN TIMING.
SHORTWAVE RIDGING BUILDS BACK OVER THE REGION BRIEFLY IN VERY
PROGRESSIVE BUT MORE AMPLIFIED FLOW TUESDAY NIGHT AND WEDNESDAY.
FURTHER WEST ANOTHER DEEP TROUGH PASSING THROUGH THE ROCKIES SPLITS
AS SOUTHERN ENERGY DEVELOPS INTO A CUT OFF LOW OVER THE SOUTHERN
TEXAS...MEXICO BORDER. DIFFERENCES IN TIMING AND STRENGTH OF
NORTHERN STREAM ENERGY THROUGH THE UPPER MIDWEST AND GREAT LAKES
WEDNESDAY NIGHT AND THURSDAY ADDS A CONSIDERABLE AMOUNT OF DOUBT TO
THE FORECAST. THINGS DO NOT GET ANY BETTER GOING INTO DY7...FRIDAY
AS THE 0Z ECMWF AND 12Z GFS ARE COMPLETELY OUT OF PHASE OVER OUR
REGION. THE GFS WANTS TO BRING THE AFOREMENTIONED CUTOFF LOW BACK UP
INTO THE LOWER OHIO VALLEY BY FRIDAY NIGHT...WITH SHORTWAVE RIDGING
OVERHEAD FRIDAY AHEAD OF THE MAIN LOW. THE ECMWF KEEP THE LOW OVER
TEXAS AND SWINGS A MORE SIGNIFICANT NORTHERN STREAM TROUGH THROUGH
OUR AREA BY FRIDAY.

CONCERNING TEMPERATURES...THE UNSEASONABLY WARM TREND CONTINUES FOR
NOW. HOWEVER...ENSEMBLES SUGGEST SOME CHANGES MAY BE ON THE WAY AS
AO INDICES ARE FORECAST TO GO SHARPLY NEGATIVE AND THE NAO INTO A
MORE NEUTRAL RANGE BETWEEN NOW AND THE FIRST OF FEBRUARY. THESE
SIGNALS MAY BE ENOUGH TO OVERRIDE THE LARGER AND CURRENTLY WARMER
ENSO SIGNAL...AT LEAST ON AN INTRASEASONAL TIME SCALE. THIS WOULD
SUGGEST THE POTENTIAL FOR MORE SIGNIFICANT COLD AIR OUTBREAKS FOR
THE END OF JANUARY AND/OR FEBRUARY. CONSEQUENTLY AVERAGE
TEMPERATURES MIGHT REVERT BACK TO MORE NORMAL LEVELS BY THE
BEGINNING OF FEBRUARY.

&&

.AVIATION.../06Z TO 06Z/...UPDATED

NEARLY ALL OF EAST KENTUCKY WILL BE SPARED THE ICY PORTION OF THIS
DEVELOPING WINTER STORM OVERNIGHT. THE ONLY CONCERN IS FOR LOCATIONS
RIGHT ALONG THE BLUEGRASS AND CLOSEST TO THE OHIO RIVER WHERE SOME
LOW LEVEL COLD AIR AND SUB FREEZING TEMPERATURES MAY MOVE IN TOWARD
DAWN WHEN THE WINDS SWITCH TO THE NORTHWEST FOLLOWING THE PASSAGE OF
A COMPACT SFC LOW THROUGH EAST KENTUCKY. OTHERWISE...MORE TYPICAL
WARM SEASON CONCERNS OF LOW CIGS...VIS...CONVECTIVE POTENTIAL...AND
WINDS ALOFT WILL BE THE MAIN ISSUES FOR THE BULK OF THE AREA.

SHOWERS AND THUNDERSTORMS HAVE BLOSSOMED THROUGH SOUTH CENTRAL
KENTUCKY AND ARE MOVING EAST NORTHEAST INTO THE FORECAST AREA. THIS
WARM SECTOR CONVECTION WILL CONTINUE FOR THE BETTER PART OF THE
NIGHT. LATER ON...THE CONVECTION WILL END FROM WEST TO EAST FROM DAWN
THROUGH THE MORNING HOURS...THOUGH A PERIOD OF LIGHTER RAIN WILL
FOLLOW. EXPECT CIGS TO DROP FROM THEIR CURRENT MVFR LEVELS TO IFR FOR
A TIME LATE TONIGHT AND REMAIN THERE FOR MUCH OF SATURDAY MORNING...
AS THE LOW AND FRONT MOVES EAST...BEFORE LIFTING A BIT INTO THE
AFTERNOON. DURING THE RAIN OR STORMS...VIS WILL ALSO BE DOWN IN THE
MVFR AND IFR CATEGORIES. WINDS WILL PICK UP FROM THE SOUTH LATER
TONIGHT AT THE SFC...BECOMING RATHER BREEZY FROM THE SOUTHWEST TOWARD
DAWN. ALOFT...THE WINDS ARE MOVING EVEN FASTER...UP TO 50 KTS...JUST
OFF THE SFC...FROM THE WEST SOUTHWEST AND THIS WILL CONTINUE THROUGH
DAWN SATURDAY. ACCORDINGLY...HAVE MAINTAINED THE LLWS IN THE TAFS.
THE WINDS WILL THEN LOOK TO SETTLE DOWN DURING THE DAY SATURDAY
BLOWING FROM THE NORTH AT AROUND 5 KTS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN/GREIF
LONG TERM....RAY
AVIATION...GREIF
Hazardous weather outlook, Jan 20, 9:55 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
955 PM EST FRI JAN 20 2012

KYZ044-050>052-220600-
FLEMING-MONTGOMERY-BATH-ROWAN-
955 PM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SMALL CHANCE OF PATCHY LIGHT FREEZING RAIN OVERNIGHT...
MAINLY WELL NORTH OF I-64. LITTLE OR NO GLAZING IS EXPECTED FROM
THIS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SMALL CHANCE OF PATCHY LIGHT FREEZING RAIN EARLY SATURDAY
MORNING...MAINLY WELL NORTHWEST OF I-64. LITTLE OR NO GLAZING IS
EXPECTED FROM THIS.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO REPORT ANY INSTANCES OF FREEZING RAIN OR
GLAZING TONIGHT AND INTO SATURDAY MORNING.

KYZ058>060-068-069-079-080-083>088-104-106>120-220600-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
955 PM EST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE...MAINLY LATE. IN ADDITION...
SOME LOCALLY GUSTY WINDS WILL BE POSSIBLE IN AND AROUND ANY
THUNDERSTORMS...PARTICULARLY THROUGH THE CUMBERLAND VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING.

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO EARLY MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/GREIF

In the hours before

Special weather statement, Jan 20, 9:50 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EST FRI JAN 20 2012

KYZ044-050>052-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD
950 PM EST FRI JAN 20 2012

...SOME LIGHT ICING WILL BE POSSIBLE IN VERY ISOLATED SPOTS
OVERNIGHT...

PATCHY LIGHT RAIN WILL CROSS THE AREA EARLY TONIGHT. A FEW LOCATIONS
NORTH OF I-64 MAY HAVE TEMPERATURES STILL COLD ENOUGH FOR SOME MINOR
GLAZING OF ICE TO OCCUR...MAINLY ON ELEVATED AND EXPOSED SURFACES.
TEMPERATURES IN THESE AREAS WILL LIKELY WARM THROUGH THE OVERNIGHT...
ENDING THE THREAT OF ANY ICING. HOWEVER...LATE TONIGHT...PRIMARILY
TOWARDS DAWN...ENOUGH COLD AIR MAY RETURN TO FAR NORTHWEST PARTS OF
THE AREA TO LEAD TO A RISK OF FREEZING RAIN AND A RENEWED POTENTIAL
FOR LIGHT GLAZING. THE VAST MAJORITY OF THE AREA...EVEN PLACES NEAR
AND JUST NORTH OF INTERSTATE 64 WILL REMAIN FREE FROM ANY FREEZING
RAIN AND ICE. EVEN SO...THROUGHOUT THE NIGHT AND INTO EARLY SATURDAY
MORNING...RESIDENTS OF THE AREA ARE URGED TO EXERCISE CAUTION WHEN
WALKING ON ELEVATED SURFACES OR USING METAL RAILINGS.

GEOGERIAN/GREIF
Special weather statement, Jan 21, 1:13 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
113 AM EST SAT JAN 21 2012

KYZ068-069-079-080-210700-
PULASKI-ROCKCASTLE-LAUREL-JACKSON-
113 AM EST SAT JAN 21 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
AM EST SATURDAY MORNING...

   WESTERN JACKSON...
   NORTHERN PULASKI...
   ROCKCASTLE AND
   NORTHERN LAUREL.

AT 112 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
CAINS STORE...OR 20 MILES WEST OF SOMERSET...MOVING EAST AT 60 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAGNUM AROUND
120 AM EST...HOGUE AROUND 125 AM EST...PULASKI AROUND 130 AM
EST...BOBTOWN AROUND 135 AM EST...AND WOODSTOCK AROUND 140 AM EST.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
HAIL UP TO DIME SIZE IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jan 21, 2:00 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
200 AM EST SAT JAN 21 2012

KYZ068-069-079-080-114-116-210745-
PULASKI-ROCKCASTLE-LAUREL-JACKSON-OWSLEY-CLAY-
200 AM EST SAT JAN 21 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
AM EST SATURDAY MORNING...

   SOUTHERN JACKSON...
   WEST CENTRAL OWSLEY...
   EAST CENTRAL PULASKI...
   SOUTHERN ROCKCASTLE...
   NORTHWESTERN CLAY AND
   NORTHERN LAUREL.

AT 200 AM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR BLOSS...OR 12
MILES SOUTH OF MOUNT VERNON...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LUNER AROUND
205 AM EST...HAZEL PATCH AROUND 210 AM EST...MERSHONS AROUND 215 AM
EST...PEOPLES AROUND 220 AM EST...AND WELCHBURG AROUND 225 AM EST.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
HAIL UP TO THE SIZE OF DIMES IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 1:58 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Knott, Laurel, Lee and 4 more3 hr
Jan 21, 8:50 AM ESTAreal Flood WarningJKLBreathitt, Floyd, Magoffin20 hr
Jan 21, 1:22 PM ESTRiver Flood AdvisoryJKLLee41 hr
Jan 21, 3:30 PM ESTRiver Flood AdvisoryJKLEstill4 days

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.